An increase in suspected opioid drug poisonings has prompted health officials to issue an overdose alert for Northumberland County.
The alert was issued on Tuesday by the Haliburton, Kawartha Pine Ridge District Health Unit following an “increase” in opioid overdose reports for the region.
Specific number of overdoses was not provided.
“The increased opioid overdose reports this week are troubling,” said Dorothea Service, the health unit’s harm reduction program manager.
“The drug supply in Ontario is contaminated with highly potent opioids, benzodiazepines, xylazine, and other substances that may impact the current drug poisoning crisis in our area.”
The health unit’s latest data from Oct. 8 to Oct. 14 reported between one to four overdoses within its jurisdiction which also includes the City of Kawartha Lakes and Haliburton County. In September there were 15 reported incidents of a drug poisoning that required a visit to a hospital within the health unit’s jurisdiction.
The health unit’s alert system flags increases in overdoses for community partners and first responders which triggers enhanced outreach efforts and distribution of naloxone kits. Naloxone is a drug which can temporarily reverse the effects of an overdose until a person can get to a hospital for treatment.
The health unit says anyone who uses drugs, or knows someone who does, should take the following precautions:
- Don’t use drugs alone.
- Test a small amount of the drug before you use it.
- Avoid mixing drugs or sharing drugs.
- Avoid using damaged or modified pipes/needles.
- If you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or call a friend.Ensure that emergency services can be contacted in the event of an overdose.
- Keep a naloxone kit on hand. You can get a kit at most pharmacies and needle exchange sites. To find out how to access naloxone visit Where to get a free naloxone kit | Ontario.ca
© 2023 Global News, a division of Corus Entertainment Inc.
#Health #unit #issues #drug #poisoning #alert #Northumberland #County #Peterborough